Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 66, NWS Lubbock, TX

May 3, 2001Terry County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 3, 2001, 6:44 PM CDT for Terry County, Texas. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 3, 2001, 6:44 PM CDT (23:44 UTC)
Expired
May 3, 2001, 7:30 PM CDT
In force
46 min
Issued by
NWS Lubbock, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Terry County, TX

What was reported inside it

TimeReportWhereRemark
May 3, 6:57 PM CDTHail 1Brownfield, TX
May 3, 7:24 PM CDTHail 1Brownfield, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 3:00 PM CDTSevere Thunderstorm WatchSPC6 hr
May 3, 6:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2001-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 945 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2001-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
945 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
1244 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

509 
WUUS54 KLUB 032345
SVRLBB
TXC445-040030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
644 PM CDT THU MAY 3 2001

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TERRY COUNTY IN NORTHWEST TEXAS

* UNTIL 730 PM CDT

* AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF UNION...OR ABOUT 9 MILES
  SOUTHWEST OF BROWNFIELD...MOVING NORTHEAST AT 8 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  UNION...
  BROWNFIELD...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 4 2 6 0.

LAT...LON 3334 10258 3298 10257 3300 10212 3335 10214

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:00 PM CDT, 4 hours 44 minutes earlier.

Area forecast discussion, May 3, 2:00 PM CDT, 4 hours 44 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
200 PM CDT THU MAY 3 2001

STATIONARY FRONT OVER SOUTHERN PANHANDLE AT THIS TIME...WITH
NUMEROUS BOUNDARIES ACROSS REGION AND DRYLINE BACKED UP INTO EASTERN
NEW MEXICO. MORE SHOWERS AND THUNDERSTORMS EXPECTED TODAY AS UPPER
LOW OVER THE 4 CORNERS AREAS SLOWLY MOVES EAST. FRONT MAY MOVE
FARTHER NORTH WITH STRONG SLY LOW LEVEL FLOW. MID AND UPPER WINDS
WILL CONTINUE TO BACK AHEAD OF THIS SYSTEM WITH ABUNDANT LOW LEVEL
MOISTURE AND INCREASING PRECIPITABLE WATER VALUES...AMOUNTS OVER 1.0
INCH OVER THE EASTERN 2/3 OF THE AREA. THUNDERSTORMS WILL INITIATE
EARLY THIS AFTERNOON NEAR EXISTING BOUNDARIES AND IN SUNNY AREAS TO
THE SOUTHWEST OF KLBB. AIR MASS IS WEAKLY CAPPED...BUT SUNSHINE MAY
BE A PREMIUM OVER MUCH OF THE AREA...LIMITING INSTABILITY. STILL
SHOULD BE ABLE TO GET AT LEAST 1500-2000 J/KG OF CAPE...PERHAPS
HIGHER TO THE WEST WITH MORE SUN. WITH BOUNDARIES IN AREA...A FEW
TORNADOES ARE NOT OUT OF THE QUESTION...ESPECIALLY IF LOW LEVEL FLOW
BACKS AND INCREASES AFTER 00Z AS IS PROGGED.

STORMS MAY EVOLVE INTO LARGE RAIN COMPLEX AND POSSIBLY BECOME
OUTFLOW DOMINATED BUT SHOULD PERSIST INTO LATE EVENING HOURS WITH
STRONG 850 MB JET FEEDING STORMS. FLASH FLOOD THREAT WILL NEED TO BE
MONITORED...ESPECIALLY OVER SE PANHANDLE AND NORTHERN LOW ROLLING
PLAINS WHERE AROUND 1.5 INCHES FELL YESTERDAY. TROPICAL CONNECTION
NOTED FROM BAJA FROM UPPER LOW OFF THE MEXICAN COAST MAY ALSO
ENHANCE RAINFALL AMOUNTS. RAIN/THUNDERSTORM THREAT TO CONTINUE INTO
FRIDAY WITH HIGH POPS WITH DEEP MOISTURE...STRONG UPPER
DIVERGENCE...AND FORCING FROM LOW. SURFACE LOW OVER EASTERN NM MAY
BEGIN TO LIFT NORTHEASTWARD LATE FRIDAY WITH DRYLINE STARTING TO
MOVE ACROSS AREA. LOOKS TO BE POSSIBLE SQUALL LINE EVENT WITH SEVERE
CONVECTION POSSIBLE OVER THE CENTRAL AND EASTERN ZONES. DRIER FOR
SATURDAY AS UPPER LOW LIFT NE INTO EASTERN COLORADO AND DRY
SOUTHWEST WINDS LIKELY ENDING THE RAIN THREAT... TEMPORARILY.

.EXTENDED DISCUSSION...LOOKS TO BE AN ACTIVE PATTERN THROUGH MUCH OF
THE EXTENDED PERIOD. A CHANCE OF RAIN WILL LINGER LATE IN WEEKEND
INTO EARLY NEXT WEEK. LOOKS TO BE COOLER AND BREEZY ON MONDAY AS
ANOTHER FRONT MOVES SOUTH WITH AMPLIFYING FLOW OVER THE CONUS WITH
BUILDING WEST COAST RIDGE AND DIGGING TROUGH OVER THE CENTRAL US. NW
FLOW CONTINUES INTO MID WEEK WITH SLIGHT CHANCE TO CHANCE
THUNDERSTORMS CONTINUING. MRF INDICATING CUTOFF LOW OVER THE DESERT
SW WITH ABUNDANT MOISTURE OVER S/SW TEXAS. WARMER LATE IN WEEK WITH
TEMPERATURES BACK IN 80S. PRELIM NUMBERS FOLLOW.

FRIONA     50/74/49/79  5541
TULIA      50/75/50/81  6651
CHILDRESS  61/76/57/80  8765
BROWNFIELD 53/80/55/82  5544
LUBBOCK    55/78/55/80  7654
ASPERMONT  63/78/60/80  8765

.LUB...NONE.

JAMES

In the hours before

Local storm report, May 3, 2:33 PM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK, TX
233 PM CDT THU MAY 3 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 PM    DIMMITT                   TX   .75 INCH HAIL
05/03/01   CASTRO                         REPORTED JUST SOUTH
                                          OF DIMMITT BY LAW
                                          ENFORCEMENT.

ST
Local storm report, May 3, 3:30 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK, TX
330 PM CDT THU MAY 3 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0306 PM    10 W TULIA                TX   1 INCH HAIL
05/03/01   SWISHER                        REPORTED BY LAW
                                          ENFORCEMENT AND
                                          SPOTTERS.

0310 PM    1 W TULIA                 TX   .75 INCH HAIL
05/03/01   SWISHER                        REPORTED BY SPOTTERS.

ST

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:27 PM CDTSevere Thunderstorm WarningLUBCrosby48 min
May 2, 7:30 PM CDTTornado WarningLUBChildress45 min
May 2, 7:47 PM CDTSevere Thunderstorm WarningLUBMotley43 min
May 2, 8:20 PM CDTSevere Thunderstorm WarningLUBCrosby, Garza40 min
May 2, 8:24 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle51 min
May 3, 1:36 PM CDTSevere Thunderstorm WarningLUBCastro39 min
May 3, 2:15 PM CDTSevere Thunderstorm WarningLUBCastro30 min
May 3, 2:38 PM CDTSevere Thunderstorm WarningLUBSwisher52 min
May 3, 3:30 PM CDTSevere Thunderstorm WarningLUBSwisher45 min
May 3, 4:16 PM CDTSevere Thunderstorm WarningLUBBailey, Cochran44 min
May 3, 4:56 PM CDTSevere Thunderstorm WarningLUBBailey, Cochran49 min
May 3, 5:11 PM CDTSevere Thunderstorm WarningLUBTerry, Yoakum49 min
May 3, 5:18 PM CDTTornado WarningLUBCochran27 min
May 3, 5:43 PM CDTSevere Thunderstorm WarningLUBHockley32 min
May 3, 5:46 PM CDTSevere Thunderstorm WarningLUBBailey, Cochran44 min
May 3, 5:59 PM CDTSevere Thunderstorm WarningLUBCastro46 min
May 3, 6:02 PM CDTSevere Thunderstorm WarningLUBTerry43 min
May 3, 6:20 PM CDTFlash Flood WarningLUBCochran3 hr
May 3, 6:27 PM CDTSevere Thunderstorm WarningLUBBailey, Cochran48 min
May 3, 6:47 PM CDTSevere Thunderstorm WarningLUBCastro28 min
May 3, 6:50 PM CDTSevere Thunderstorm WarningLUBLamb40 min
May 3, 6:57 PM CDTSevere Thunderstorm WarningLUBHockley33 min

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.